Previous article Table of Contents  Next article

LETTER TO EDITOR
Year : 2014  |  Volume : 8  |  Issue : 2  |  Page : 309-310

Tissue necrosis of hand caused by phenytoin extravasation: An unusual occurrence


Department of NeuroAnesthesia, All India Institute of Medical Sciences, New Delhi, India

Correspondence Address:
Neha Hasija
Department of Neuro Anesthesia, All Institute of Medical Sciences, New Delhi
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/1658-354X.130766

Rights and Permissions
Date of Web Publication16-Apr-2014
 


How to cite this article:
Hasija N, Hazarika AJ, Sokhal N, Kumar S. Tissue necrosis of hand caused by phenytoin extravasation: An unusual occurrence. Saudi J Anaesth 2014;8:309-10

How to cite this URL:
Hasija N, Hazarika AJ, Sokhal N, Kumar S. Tissue necrosis of hand caused by phenytoin extravasation: An unusual occurrence. Saudi J Anaesth [serial online] 2014 [cited 2020 Sep 22];8:309-10. Available from: http://www.saudija.org/text.asp?2014/8/2/309/130766

Sir,

Phenytoin has been implicated as a serious cause of tissue necrosis on extravasation. [1],[2] It is a unique complication for the anesthetist and not much is quoted in anesthesia literature. We cite here an incident, where a 3-year-old child weighing 12 kg was shifted to neurosurgery ICU from emergency around midnight with head injury. On examination, swelling was seen around dorsum [Figure 1] of her left hand associated with slight skin discoloration and a 22 G IV cannula inserted very near to wrist joint seemed to be the cause. The cannula was removed immediately and hand was elevated. By evening the situation worsened with blister formation on dorsum of hand and purple discoloration. The radial artery was barely palpable. Diagnosed as compartment syndrome due to tissue necrosis, decision was made in favor of prophylactic fasciotomy [Figure 1] and [Figure 2]. On enquiry about the cause, a consensus was made that phenytoin might be the only agent as nothing other than normal saline and phenytoin 150 mg were injected via the cannula in emergency room prior to her admission in ICU. At one time it appeared that the hand was beyond salvage but after a few days of dressing the normal texture of the tissue appeared and the injury was managed.
Figure 1: Dorsum of the hand after fasciotomy and dressing

Click here to view
Figure 2: Palmar aspect of the same hand

Click here to view


Phenytoin extravasation has an incidence in between 3 and 7% and causes chemical cellulitis, which may even progress to necrosis requiring amputation. [1],[2],[3],[4] Many prudent measures are advised while infusing phenytoin such as avoidance of cannula less then 20G size for infusion and in sites such as over joints where mechanical obstruction is common, minimizing infusion rate below 25 mg/min and substitute the use of fosphenytoin. [2],[3] If extravasation occurs, limb elevation and dry heat should be applied and in severe cases fasciotomy should be opted for. [1],[4] For an anesthetist the experience of this type of complication due to phenytoin is rare, and moreover we use phenyotoin in neurological and neurosurgical cases in OT and ICU more often to load the patient, which requires the high infusion rate. We hope that this experience of ours will aware others to be vigilant in using phenytoin.

 
  References Top

1.Helfaer MA, Ware C. Case report: Purple glove syndrome. J Neurosurg Anesthesiol 1994;6:48-9.   Back to cited text no. 1
    
2.O'Brien TJ, Cascino GD, So EL, Hanna DR. Incidence and clinical consequence of the purple glove syndrome in patients receiving intravenous phenytoin. Neurology 1998;51:1034-9.   Back to cited text no. 2
    
3.Kilarski DJ, Buchanan C, Von Behren L. Soft-tissue damage associated with intravenous phenytoin. N Engl J Med 1984;311:1186-7.  Back to cited text no. 3
[PUBMED]    
4.Spengler RF, Arrowsmith JB, Kilarski DJ, Buchanan C, Von Behren L, Graham DR. Severe soft-tissue injury following intravenous infusion of phenytoin: Patient and drug administration risk factors. Arch Intern Med 1988;148:1329-33.  Back to cited text no. 4
    


    Figures

  [Figure 1], [Figure 2]


This article has been cited by
1 Phenytoin
Reactions Weekly. 2014; 1503(1): 36
[Pubmed] | [DOI]



 

Top
 
Previous article    Next article
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  IN THIS Article
   References
   Article Figures

 Article Access Statistics
    Viewed1809    
    Printed16    
    Emailed0    
    PDF Downloaded85    
    Comments [Add]    
    Cited by others 1    

Recommend this journal